Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Mar 28, 2020, 3:32 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It took effect at Mar 28, 2020, 1:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2020, 3:32 AM CDT (08:32 UTC)
- In effect from
- Mar 28, 2020, 1:00 PM CDT
- Expired
- Mar 28, 2020, 3:40 PM CDT
- In force
- 3 hr
- Issued by
- NWS Brownsville, TX
Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 168 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -812 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966 WWUS84 KBRO 280832 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 332 AM CDT Sat Mar 28 2020 ...Critical Fire Weather Conditions Expected This Afternoon... .A weak cold front will move through the Rio Grande Valley this afternoon which will bring drier air with strong north winds across the western portions of deep south Texas. The combination of low relative humidity and increasing north winds will result in likely erratic fire weather behavior. TXZ248-249-252-281645- /O.UPG.KBRO.FW.A.0006.200328T1800Z-200328T2300Z/ /O.NEW.KBRO.FW.W.0004.200328T1800Z-200328T2300Z/ Zapata-Jim Hogg-Starr- 332 AM CDT Sat Mar 28 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS... The National Weather Service in Brownsville has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 6 PM CDT this evening. The Fire Weather Watch is no longer in effect. * WIND...North winds 15 to 25 mph with gusts to 30 mph. * HUMIDITY...15 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. Detailed decision tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$ Castillo
2 follow-up statements
741 WWUS84 KBRO 281922 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 222 PM CDT Sat Mar 28 2020 ...Critical Fire Weather Conditions Expected This Afternoon... .A weak cold front will move through the Rio Grande Valley this afternoon which will bring drier air with strong north winds across the western portions of deep south Texas. The combination of low relative humidity and increasing north winds will result in likely erratic fire weather behavior. TXZ248-249-252-282300- /O.CON.KBRO.FW.W.0004.000000T0000Z-200328T2300Z/ Zapata-Jim Hogg-Starr- 222 PM CDT Sat Mar 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS... * WIND...North winds 15 to 25 mph with gusts to 30 mph. * HUMIDITY...15 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. Detailed decision tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$
542 WWUS84 KBRO 282040 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 340 PM CDT Sat Mar 28 2020 ...RED FLAG WARNING CANCELLED... .Drier air is lagging behind a weakening cold front and winds are not achieving full potential with thick high clouds linger over the Rio Grande Plains. TXZ248-249-252-282145- /O.CAN.KBRO.FW.W.0004.000000T0000Z-200328T2300Z/ Zapata-Jim Hogg-Starr- 340 PM CDT Sat Mar 28 2020 ...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, AND 252... The National Weather Service in Brownsville has cancelled the Red Flag Warning. Relative humidity remain well above and winds well below elevated fire weather conditions lowering the threat of erratic fire behavior. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 12:08 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Mar 28, 12:08 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 1208 AM CDT Sat Mar 28 2020 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Satellite images and surface observations indicate low clouds across the eastern portions of the CWA late tonight with high clouds moving across the western portions of deep south Texas. Ceilings were near 1100ft at KPIL to near 2100ft at KAPY. Expect MVFR conditions to prevail across the Rio Grande Valley the rest of tonight into early Sat morning as low to mid level moisture increases along and ahead of a weak cold front moving into the western portions of south Texas Sat morning. The front will move through the RGV Sat afternoon providing isolated convection along the coastal sections of deep south Texas Saturday. && .PREV DISCUSSION... /issued 650 PM CDT Fri Mar 27 2020/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...VFR conditions prevail early this evening with the potential for lower end MVFR cigs developing overnight. Very shallow moisture and a persistent strong surface inversion will allow for low clouds to form along the coast and slowly move west overnight. MVFR may persist a couple hours past sunrise Saturday before VFR returns. A cold front works its way slowly towards the coast Saturday with isolated showers or thunderstorms possible at KBRO and KHRL. Gusty winds up to 20 knots through midnight with a gradually diminishing towards sunrise. Lighter southeast winds Saturday with a light to north to northeast wind in wake of the front. DISCUSSION...Updated for latest marine discussion below. MARINE...Marine buoys along the Lower Texas coast indicate winds lowering below Small Craft Advisory levels. Will allow for the SCA to expire and replace with exercise caution for the remainder of the night. PREV DISCUSSION... /issued 356 PM CDT Fri Mar 27 2020/ SHORT TERM (Tonight through Saturday Night): It's been another mostly cloudless, hot, and windy day across the Rio Grande Valley and Deep South Texas. Current temperatures across the CWA, as of 2 PM CDT, range from the mid-upper 80s at SPI to near 100 degrees at Falcon Lake. A Wind Advisory remains in effect for Brooks, Hidalgo, Kenedy, Willacy, and Cameron Counties until 6 PM CDT, with frequent wind gusts between 35 and 40 mph possible. The potent mid-level subtropical ridge over the Gulf of Mexico that has been causing the abnormally warm temperatures over the past few days will continue to drift eastward, parking over FL by Saturday evening. A 500mb shortwave trough will eject from the southern Rockies overnight tonight before closing off and lifting northeastward through the day on Saturday. This mid-level low will help push a relatively weak cold front through the state, and eventually through the Rio Grande Valley by midday tomorrow. Model guidance continues to struggle determining afternoon high temperatures, with the ECS generally about 5-10 degrees warmer than the MAV and MET. Continued to run with a blend of these models for now, with hopes later model runs have a better handle on the temperatures. Ultimately, temperatures will depend on exact timing of the cold front. Latest runs of deterministic GFS & ECMWF show showers and possibly isolated thunderstorms developing along and just behind the cold front. The greatest prob. of precipitation associated with the front will be east of US 281/I-69C between noon Saturday and 00z Sunday/7 PM CDT Saturday. An inverted surface trough will form almost immediately after the front pushes through the area, introducing another chance of showers and thunderstorms for much of Deep South Texas overnight Saturday, into Sunday morning. Overall, precipitation amounts are expected to be light in the short-term, generally a few hundreths of an inch up to a tenth of an inch. LONG TERM (Sunday through Friday): The old cold frontal boundary may meander around the RGV on Sun/Mon providing some weak support that may help fire off some isold/sct conv. Another 500 mb short wave will then push into the central Plains States on Mon which will lift the bulk of the better moisture levels farther northwards with only some marginal residual moisture lingering over the RGV. This trough axis will then exit east pretty quickly late Mon/Tues which will in turn pull another relatively mild cold front through the region. The 500 mb pattern then becomes more zonal later next week which will limit any serious CAA over the region with generally above normal temps expected throughout the entire long range period. Some 500 mb vortices then move across TX from west to east Thurs and Fri which may develop some surface troffing near the RGV late in the forecast period. The GFS hints that moisture levels may be on the increase later next week, while the ECMWF is not as aggressive with the moisture advection. So will maintain the mention of low end pops for Fri into Sat. The GFS and ECMWF models are in OK agreement in the overall synoptic pattern through midweek with the models diverging quite a bit after Wed with the ECMWF coming in much drier and warmer for Thur/Fri versus the cooler and wetter GFS. Am still skeptical of the wet and cool bias indicated by the GFS and will tend to favor the ECMWF solution. Forecast confidence is above average through next Wed with below average confidence for Thurs and Fri. MARINE (Now through Saturday Night)...Seas were near 5 feet with south to southeast winds near 18 knots at buoy020 early this afternoon. Moderate to strong south to southeast winds will prevail across the coastal waters through the afternoon as surface high pressure across the eastern Gulf of Mexico and low pressure across foothills of the Rockies provide a strong pressure gradient across the lower Texas coast. A SCA for the Laguna Madre and nearshore waters of the lower Texas coast remains in effect until 7 PM this evening. Meanwhile, SCEC conditions remain effect for the offshore waters. The pressure gradient and winds will weaken tonight, but seas will remain elevated offshore warranting SCEC for the offshore waters. A weak cold front will pass over the waters late tomorrow morning or early tomorrow afternoon. Winds will shift out of the north and increase across the northern coastal waters late Sat afternoon as the front moves offshore the lower Texas coast. Winds may occasionally become gusty along the cold front, but neither SCA nor SCEC conditions are not anticipated at this time. Sunday through Wednesday Night: The PGF across the lower TX coastline may be strong enough Sun/Sun Night to produce some potential SCEC conditions across the lower TX Gulf waters. However, the PGF will then weaken somewhat early next week allowing for lower NE-SE winds and low/moderate seas to prevail through midweek. FIRE WEATHER (Saturday): A weak cold front is still forecast to move through the western portions of Deep South Texas late tomorrow morning into early afternoon. Relative humidity values behind the front will drop into the upper teens to lower 20s tomorrow afternoon across Zapata, Jim Hogg, and Starr Counties. In addition to the low humidity values, 20ft northerly winds will be breezy, sustained between 15 and 20 knots through the afternoon. A Fire Weather Watch remains in effect for these three counties, which goes into effect at 18z/1 PM CDT Saturday. An upgrade to a Red Flag Warning will likely be needed tonight. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...Fire Weather Watch this afternoon for TXZ248-249-252. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 61/66
Hazardous weather outlook, Mar 27, 4:02 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 402 PM CDT Fri Mar 27 2020 TXZ248>257-351-353-282115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 402 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight A Wind Advisory is in effect for Cameron, Willacy, Kenedy, Brooks, and Hidalgo counties until 6 PM this evening. There is a moderate risk of rip currents at area beaches along the lower Texas coast through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Fire Weather Watch is in effect across Zapata, Jim Hogg, and Starr counties Saturday afternoon. There will be an elevated risk of rip currents along area beaches Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-282115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 402 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Small Craft Advisories are in effect for the Laguna Madre and the nearshore Gulf of Mexico waters out 20 nautical miles until 7 PM this evening. Additional Small Craft Advisories may be needed tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small Craft Advisories may be needed for the offshore Gulf of Mexico waters beyond 20 nautical miles Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.